Antidepressant Sertraline — Anybody Have Any Experience?

Discussion in 'Support' started by DonaldDuck75, Oct 12, 2016.

tinnitus forum
    1. DonaldDuck75

      DonaldDuck75 Member

      Tinnitus Since:
      4weeks
      Cause of Tinnitus:
      unknown
      My GP prescribed me sertraline for my severe depression (not caused only by my T)
      I read on the little paper inside the med that one of the common side effect is ringing in the ears.
      I just want to ask, did anyone had any experience with this drug? Ty

      Note that my GP said that my T is 90% caused by anxiety and depression.
       
    2. Michael Leigh

      Michael Leigh Member Benefactor

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      @DonaldDuck75
      I took sertraline many years ago when I first had tinnitus and didn't increase it. My blood pressure medicine can cause ringing the ears but I haven't noticed an increase. Everyone is different. It is true, some antidepressants do cause ringing in the ears but this usually fades away after a while.
      Michael
      PS: An alternative to prescription antidepressants is ST John' Wort. Used to treat mild depression and it's herbal
       
      • Hug Hug x 1
    3. MikeP505
      Curious

      MikeP505 Member Benefactor

      Location:
      Ontario Canada
      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Punishment for being so darn good looking!
      Wow. I would get a new GP immediately. 90% of from anxiety and depression?? Did he actually go to medical school? Can he actually read? lol
       
      • Agree Agree x 1
    4. Michael Leigh

      Michael Leigh Member Benefactor

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      @MikeP505 Unfortunately Mike, many Drs believe 90% of medical conditions are all in the head. Caused by anxiety and stress if the condition cannot be measured or seen on medical equipment.
      Strange but true.
      I was once told by a Nurse (family member) whenever going to see your GP, try not to mention too many things that are wrong with you or, to visit the surgery too often with different complaints. As soon as you've left the Drs consultation room they write on your notes: hypochondriac.
      Michael
       
      • Agree Agree x 1
    5. MikeP505
      Curious

      MikeP505 Member Benefactor

      Location:
      Ontario Canada
      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Punishment for being so darn good looking!
      Thats alright. After leaving many doctor and specialist appointments, my note on them are " Quack" Easy to make notes on others. Just because the guy or girl went thru medical school is no reason to believe everything they say. I saw a few "quacks" while trying to find out why I was getting sicker and weaker. Needed to be on my death bed before they finally found it! I care less what they might or might not write in my file. I know myself much better.
       
      • Agree Agree x 3
      • Helpful Helpful x 1
      • Hug Hug x 1
    6. Michael Leigh

      Michael Leigh Member Benefactor

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      Very true.
       
    7. MikeP505
      Curious

      MikeP505 Member Benefactor

      Location:
      Ontario Canada
      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Punishment for being so darn good looking!
      This is the problem today. These "professionals" feel like they are some form of God now!
       
      • Agree Agree x 1
    8. DonaldDuck75

      DonaldDuck75 Member

      Tinnitus Since:
      4weeks
      Cause of Tinnitus:
      unknown
      Wow! Lol is well know that anxiety and stress can cause tinnitus then if you prefer to believe that 3 GPs are assholes. Is up to you guys.
      Strangely my T became worse after I read HERE that anti anxiety can make T worse and I stop taking it.
      Maybe my GP is right I should stop google my symptoms and reading this forum.
       
      • Agree Agree x 1
    9. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      @DonaldDuck75 ,
      Anti depressants will help your low mood and anxiety and can take 2-6 weeks to start noticing the difference.
      The first 2 weeks you might get a dry mouth and feel sleepy round the clock and slight increase in your tinnitus as your brain adapts to the new drug but hang on in their as they are worth coping with and increasment as you go along to get the correct dose for you.
      I take 150mg venlafaxine.

      It's so important to get talking therapy also and have the gold star treatment from both.
      I have had fantastic support and you will soon be back to your old self.
      Trust your doctor to put you on the right ADs and give them time....lots of love glynis
       
      • Helpful Helpful x 1
      • Hug Hug x 1
    10. DonaldDuck75

      DonaldDuck75 Member

      Tinnitus Since:
      4weeks
      Cause of Tinnitus:
      unknown
      Glynis as usual u are the best tyvm :D
       
      • Like Like x 1
    11. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      SSRI's (like sertraline) and SNRI's (like venlafaxine) can certainly be effective for one's mood but I believe that they are inferior to Mirtazapine (there have been studies on the matter, you can find them on it's wiki page).
      So if you have decided to go on an AD, you should choose the better one of the lot (since all are potentially ototoxic).

      And as far as my limited knowledge goes, severe depression (which your GP claims) is usually treated by targeting two neuro-transitters at least (like an SNRI). A drug acting on serotonin alone is usually prescribed for milder cases.
       
      Last edited: Oct 12, 2016
    12. MikeP505
      Curious

      MikeP505 Member Benefactor

      Location:
      Ontario Canada
      Tinnitus Since:
      2011
      Cause of Tinnitus:
      Punishment for being so darn good looking!
      Never quit a treatment your doctor prescribes unless you feel it's doing more harm than good. Not all doctors are poor doctors. The problem with a General Practitioner (GP) is they study a broad range of the human anatomy and do not specialize in just a few areas. They will not know everything about one issue unless they treat that type of issue often and get feedback from the patience.

      Yes you must be careful what you Google and read anywhere. Here is a little anti-google message for all. Most who know me have already seen it. Enjoy and get better!!


      http://johnhartstudios.com/ckennelstrips/2016/october/ckn100616dc.jpg
       
    13. tinnitube
      Supportive

      tinnitube Member

      Location:
      Viña del Mar (CHILE)
      Tinnitus Since:
      08/2105
      Cause of Tinnitus:
      damn virus
      Hello , I try sertraline , but spikes my T . Although It makes me dont care for it , it spikes it . So I have to suspend the use of it . I guess not everyone will have the same reaction . I think one has to try because many persons feels a little different on it , but in general it helps mood .
       
    14. tinnitube
      Supportive

      tinnitube Member

      Location:
      Viña del Mar (CHILE)
      Tinnitus Since:
      08/2105
      Cause of Tinnitus:
      damn virus
      PS: Im a doctor also , but im here as sufferer and to give my direct experience of the real world and try to help as much as possible . Other thing I try was one that inhibits noradrenaline and serotonin , this give me more energy but also my T spikes . If you go to GP nothing wrong , but he must have vast experience of what he is treating , not only text reading , but real world .
       
      • Agree Agree x 1
    15. randomuser

      randomuser Member

      Tinnitus Since:
      05/2013
      Hi,

      last winter I had a severe depression too. I don't know if mine was like yours, but I was feeling suicidal due to various factors, namely tinnitus, amplified by a hard clonazepam withdrawal that left me in a very bad place. Went to a psychiatrist who gave me sertraline, I started at 25 mg/day and now I'm currently taking 100 mg/day. It didn't had any effect on my t, you may feel anxious at the beginning but once it kicks in, you'll feel much better.

      But I must say that everyone is different, I took sertraline because it's the AD that I find more effective for me after trying several ones during my life. If you're depressed, do something and seek help because it's a very dark place, once the depression lifts, even with tinnitus (assuming yours is not extremely severe) you'll cope better with it. As of today, mine is still the same as it was months ago, with good and bad days, but at least I can have a relatively normal life. I take care of my ears by not being exposed to loud sounds, avoid stress as much as possible and follow a healthy lifestyle, with plenty of vegs, fruits and avoiding excessive amount of sugars and salts/msg.

      Good luck!
       
      • Winner Winner x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.